Reasons for Antiretroviral Treatment Change Among Adult HIVAIDS Patients at Nedjo General Hospital, Western Ethiopia
Ginenus Fekadu1, *, Lencho Bati2, Habte Gebeyehu1
Identifiers and Pagination:Year: 2019
First Page: 65
Last Page: 73
Publisher Id: TOAIDJ-13-65
Article History:Received Date: 14/07/2019
Revision Received Date: 01/08/2019
Acceptance Date: 15/08/2019
Electronic publication date: 30/08/2019
Collection year: 2019
open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Frequent change of Antiretroviral Treatment (ART) regimen is a challenging problem especially in a resource-limited setting like Ethiopia where treatment options are limited. This study was aimed to identify reasons for ART regimen change among adult HIV patients at Nedjo General Hospital (NGH).
An institutional-based retrospective cross-sectional study was conducted at NGH by reviewing patient information cards from 2006 to 2016.
From a total of 117 included patients, 50.4% were females and the median (IQR) age of the patients was 28 (24-47) years. Majority of patients, 63 (53.9%) started their treatment at world health organization (WHO) clinical stage III (53.9%) and CD4 count of between 200-350 cells/mm3 (44.54%). At the beginning of ART, 56 (47.9%) patients were on a fixed-dose combination of stavudine-lamivudine-nevirapine (D4T/3TC/NVP). The single-drug substitutions were D4T (n = 63), NVP (n = 34), AZT (n =5), EFV (n = 2), and TDF (n = 1). Majority of the patients, 35(29.9%) switched their initial ART regimen after 3 years of regimen commencement. The common reasons reported for initial regimen change was availability of new drug 46 (39.3%) followed by toxicity/side effects 34 (29.2%). From all toxicities, peripheral neuropathy (47.1%) was the most common toxicity followed by rash (20.6%). After regimen change, 47 (40.2%) were received AZT+3TC+NVP.
Availability of new drug and toxicity were the common reasons for regimen modifications. There should be updated guidelines, sustainable supply of affordable ART drugs, and effective laboratory materials to increase treatment success and minimize the toxicity of the drugs.